Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 154, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 12, 2004, 7:12 PM CDT for Jewell County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2004, 7:12 PM CDT (00:12 UTC)
- Expired
- Jun 12, 2004, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Jewell County, KS
The radar
The Grand Island radar (KUEX), 68 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:30 PM CDT | HAIL 1.75 | 2 E Formoso, KS | |
| Jun 12, 8:03 PM CDT | HAIL 1.25 | Randall, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 6:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.3
The text
As transmitted, in the capitals the NWS used until 2016.
170 WUUS53 KGID 130012 SVRGID KSC089-130100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 712 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEWELL COUNTY IN NORTH CENTRAL KANSAS * UNTIL 800 PM CDT * AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF WEBBER TO 6 MILES SOUTHWEST OF JEWELL...AND MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RANDALL AROUND 720 PM CDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4000 9807 3957 9835 3959 9773 3998 9765 $$ AWJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:00 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jun 12, 3:00 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE ...CORRECT ISSUE TIME... 300 PM CDT SAT JUN 12 2004 .SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN INTEREST DURING THIS TIME INCLUDES PRECIPITATION CHANCES THROUGH SUNDAY EVENING AND MONDAY NIGHT. THUNDERSTORMS WILL DEVELOP AGAIN ALONG THE WARM FRONT AND DRY LINE THIS AFTERNOON/EVENING AS SHORT WAVE MOVES INTO THE AREA. AS THE SHORT WAVE MOVES OFF TO THE EAST...THE PRECIPITATION WILL END OVERNIGHT FOR MOST OF THE FORECAST AREA. THE FRONTAL BOUNDARY WILL WAVER ACROSS THE FORECAST AREA SUNDAY THROUGH MONDAY NIGHT. ANOTHER SHORT WAVE WILL MOVE INTO THE AREA SUNDAY AFTERNOON AND BRING ANOTHER CHANCE OF PRECIPITATION TO THE AREA. THE PRECIPITATION WILL LINGER INTO THE EVENING SUNDAY. ANOTHER SHORT WAVE WILL MOVE INTO THE AREA MONDAY AFTERNOON AND EVENING. THE UPPER LEVEL WAVE IS WEAKER...BUT THERE IS BETTER MOISTURE. MADE ONLY A FEW MINOR CHANGES TO THE TEMPERATURES DURING THIS PERIOD. GREATEST CONCERN IS FOR HIGHS ON SUNDAY SINCE MODELS HANDLE THE STRENGTH AND LOCATION OF THE FRONTAL BOUNDARY DIFFERENTLY. ETA IS STRONGER AND A LITTLE MORE EAST WHILE THE GFS IS WEAKER AND SLIGHTLY FURTHER WEST. HAVE FOLLOWED CLOSER TO THE ETA AND WARMED TEMPERATURES A LITTLE FOR SUNDAY. DID NOT MAKE ANY OTHER CHANGES TO THE TEMPERATURES. .LONG TERM...FOR TUESDAY AND BEYOND MEDIUM RANGE MODELS ARE STILL SHOWING LITTLE CONSISTENCY IN PATTERN EVOLUTION FOR THE MIDDLE OF NEXT WEEK BUT THEN CONVERGE ON A SIMILAR SOLUTION BY NEXT WEEKEND. UPPER PATTERN IS SHOWN TO EVOLVE FROM A ZONAL FLOW REGIME TO A NORTHWEST FLOW PATTERN AS A RESULT OF AN AMPLIFYING RIDGE OVER THE WESTERN CONUS BY NEXT SATURDAY. HOWEVER...HOW THE MODELS GET THERE IS QUITE A BIT DIFFERENT AS GFS ATTEMPTS TO SLIDE A HEALTHY NORTHERN STREAM WAVE ACROSS AREA TUESDAY AND WEDNESDAY THEN KEEPS AREA UNDER NORTHWEST FLOW AS THE UPPER RIDGE BUILDS IN THE WEST. IN CONTRAST THE ECMWF ESSENTIALLY AMPLIFIES UPPER RIDGE RIDGE IN THE WEST AND SLOWLY TAKES UPPER FLOW TO THE NORTHWEST WITH LITTLE SIGN OF A STRONG WAVE MOVING ACROSS THE REGION DURING THE MID WEEK TIME PERIOD. AT THIS POINT HAVE LITTLE CONFIDENCE IN EITHER SOLUTION BUT IT APPEARS AS THOUGH REGION WILL SEE A CHANCE OF PRECIP THROUGH WEDNESDAY AND THEN DRY FOR THE REST OF WEEK AS DRIER AIR PUSHES INTO AREA. WILL KEEP TEMPERATURES ABOVE SEASONAL NORMALS THROUGH MID WEEK THEN AT OR BELOW FOR THE REST OF THE WEEK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && JCB/AWJ
Hazardous weather outlook, Jun 12, 6:43 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 643 PM CDT SAT JUN 12 2004 NEZ039>041-046>049-060>064-072>077-082>087-131200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS- POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK- 643 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS NEAR THE KANSAS BORDER SOUTHEAST OF HASTINGS WILL LINGER THROUGH ABOUT 9 PM. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN IN EXCESS OF ONE INCH...AND SOME SMALL HAIL. SEVERE WEATHER IS GENERALLY NOT EXPECTED OVER SOUTH CENTRAL NEBRASKA THE REST OF THE NIGHT. THE HEAVY RAIN WHICH IMPACT CLAY AND FILLMORE COUNTIES HAS ENDED AND WILL NO LONGER ADD TO FLOODING CONCERNS IN THOSE TWO COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES OF THUNDERSTORMS SUNDAY AND MONDAY. THE CHANCE OF THUNDERSTORMS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THE REST OF THE NIGHT. KSZ005>007-017>019-131200- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- 643 PM CDT SAT JUN 12 2004 ...TORNADO WATCH IN EFFECT UNTIL 11 PM FOR A PART OF THE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE EARLY THIS EVENING ACROSS SMITH...OSBORNE...JEWELL AND MITCHELL COUNTIES. A TORNADO WATCH IS IN EFFECT FOR THESE FOUR COUNTIES. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE OVER JEWELL AND MITCHELL COUNTIES. THUNDERSTORMS WILL PRODUCE LARGE HAIL AND STRONG WINDS. AN ISOLATED TORNADO IS POSSIBLE. NO THUNDERSTORMS ARE EXPECTED IN ROOKS OR PHILLIPS COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE CHANCES OF THUNDERSTORMS ON SUNDAY AND MONDAY. THE CHANCE OF THUNDERSTORMS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF HIGHWAY 281 UNTIL 9 PM. NOAA/NWS/MORITZ
In the hours before
Local storm report, Jun 12, 4:50 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
450 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 W MCCOOL JUNCTION 40.74N 97.69W
06/12/2004 1.00 INCH YORK NE LAW ENFORCEMENT
&&
LAWRENCELocal storm report, Jun 12, 5:21 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD HARVARD 40.62N 98.10W
06/12/2004 CLAY NE PUBLIC
RURAL ROADS SOUTHEAST OF HARVARD REPORTED UNDERWATER.
RAINFALL RATES OF 1-2 INCHES PER HOUR.
&&
LAWRENCELocal storm report, Jun 12, 5:49 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN SUTTON 40.61N 97.86W
06/12/2004 3.20 INCH CLAY NE LAW ENFORCEMENT
RAINFALL AMOUNT OCCURRED IN JUST ONE HOUR. WATER REPORTED
OVER HIGHWAY 6 FOUR MILES NORTH OF SUTTON.
&&
LAWRENCESpecial weather statement, Jun 12, 6:19 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 619 PM CDT SAT JUN 12 2004 NEZ049-063-064-075>077-085>087-130000- ADAMS-CLAY-FILLMORE-HAMILTON-NUCKOLLS-POLK-THAYER-WEBSTER-YORK- INCLUDING THE CITIES OF...HASTINGS...SUPERIOR...YORK 619 PM CDT SAT JUN 12 2004 ...TORNADO WATCH NUMBER 446 HAS BEEN CANCELED... TORNADO WATCH NUMBER 446 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL NEBRASKA. POLK YORK HAMILTON ADAMS CLAY FILLMORE WEBSTER NUCKOLLS THAYER KSZ006-007-018-019-130000- JEWELL-MITCHELL-OSBORNE-SMITH- INCLUDING THE CITY OF...BELOIT 619 PM CDT SAT JUN 12 2004 ...NEW TORNADO WATCH FOR A PART OF NORTH CENTRAL KANSAS... TORNADO WATCH NUMBER 453 IS NOW IN EFFECT UNTIL 11 PM FOR SMITH... JEWELL...OSBORNE...AND MITCHELL COUNTIES. THIS WATCH REPLACES THE PREVIOUS WATCH ISSUED FOR THE AREA. ONCE AGAIN...A TORNADO WATCH HAS BEEN POSTED FOR SMITH...JEWELL... OSBORNE...AND MITCHELL COUNTIES UNTIL 11 PM. NOAA/NWS/MORITZ
Local storm report, Jun 12, 6:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
646 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL LOVEWELL STATE PARK 39.89N 98.03W
06/12/2004 0.75 INCH JEWELL KS CO-OP OBSERVER
&&
LAWRENCELocal storm report, Jun 12, 7:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
705 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL SUPERIOR 40.02N 98.07W
06/12/2004 0.88 INCH NUCKOLLS NE CO-OP OBSERVER
&&
LAWRENCEThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:45 PM CDT | Tornado Warning | GID | Mitchell | 45 min |
| Jun 12, 7:59 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.